Flash Flood, Chester
- When
- August 30, 7:45 PM EST to August 31, 7:05 AM EST
- Where
- Chester County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain associated with the remnants of Tropical Storm Gaston caused poor drainage flooding and some stream flooding across northern parts of Chester County. Stream flooding lasted into the morning of the 31st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain associated with the remnants of Tropical Storm Gaston caused poor drainage flooding and some stream flooding across northern parts of Chester County. Stream flooding lasted into the morning of the 31st. Doppler Radar storm total estimates exceeded 1.50 inches across much of Chester County north of the Pennsylvania Turnpike. The West Branch of the Brandywine Creek at Honey Brook was above its 7 foot flood stage from 311 a.m. EDT through 805 a.m. EDT on the 31st. It crested at 8.85 feet at 430 a.m. EDT. Specific storm totals included 2.04 inches in Honey Brook, 2.01 inches in Glenmoore and 1.85 inches in Downingtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 245 PM EDT MON AUG 30 2004 .OVERVIEW... GFS HAS A BETTER INIT AT H5 NEAR GASTON AND ITS 6HR FCST TRACK THAN THE ETA AND WILL BE USED WITH THIS FCST PKG. WE HAVE HAD INTERNET PBLMS SO COULD NOT SEE HOW THA CANS HANDLE THIS. THUS A WETTER FCST FOR OUR SERN ZNS WIL BE CONTD PLUS THE FASTER EXIT OF PCPN CHCS DURING TUE MRNG. BEYOND THAT THE CDFNT IS EXPECTED TO BE TOO FAR S TO GIVE OUR CWA ANY MSRBL PCPN AND FUTURE REINFORCING SHOTS APR DRY. MDLS BOUNCING BACK AND FORTH WITH PSBL LANDFALL BTWN FL AND SC FOR FRANCES BUT THE GRIM NEWS RMNS THAT NONE OF THEM REALLY TURN IT SAFELY OUT TO SEA. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WHAT A MESS... CDFNT ACRS CNTRL PA...GASTON CIRCULATING AROUND NERN NC...HERMOINE WELL TO OUR SE AND SOME TROP CONNECTION BTWN. FCSTD INSTAB PEAKS IN OUR CWA LATE THIS AFTN AND ERLY THIS EVE...BUT INSTAB AND FCSTD SHEAR IS NOT THAT IMPRESSIVE. MEANWHL THE 6HR FCST POSN OF GASTON BY THE GFS LOOKS BETTER THAN THE ETA AND ITS FASTER SOLN IS ACCEPTED. THIS WOULD BRING HVYR RAIN WITH THAT FEAT ACRS OUR SERN ZNS LATER THIS EVE. BY THEN THE FCSTD SHEAR IS LESS AND THE LOSS OF DAYTIME HEATING SHLD PREVENT ANY SVR CONVECTION FROM OCRG. STAB IS WORSE UP HERE ATTM THAN TWD GASTON. LASTLY IS THE CDFNT OVR WRN PA THAT SHLD FINALLY START MOVG EWD. ITS ACTVTY IS DIURNALLY DRIVEN AND SHLD PEAK THIS EVE IN OUR NWRN ZNS. UPSHOT WHL WE WILL BE EXPECTING HVY DOWNPOURS...THE HVYST AND MOST WDSPRD RAIN S/B FALLING IN OUR LEAST FLOOD PRONE AREAS. IN REMAINING LOCNS HAVE NOT SEEN ENUF HVY RAIN (OUTSIDE OF BURLINGTON COUNTY) SO FAR TDY TO WARRANT A WATCH. WE WILL CONT ISSUING THE SPS. GFS AND ETA MOS ARE PRETTY TIGHTLY CLUSTERED FOR MINS AND WILL BE FLWD. ON TUE ASIDE FROM SOME RESIDUAL PCPN ERLY IN OUR ERN ZONES...ENUF DRY AIR IS EXPECTED TO MOVE DOWNSLOPE AND OR MIX DOWNWARD TO PRECLUDE ANY FTHR PCPN FIRING WITH DAYTIME HEATING. SO AFT THE PCPN ENDS IN THE MRNG...NO ADTNL SHRA/TSRA ARE EXPECTED. EVEN THE ETA MAXT MACRO SUPPORTS THE WRMR GFS MOS AND WILL FOLLOW. HI PRES BUILDS INTO OUR CWA TUE NGT AND WITH LWR DEWPTS SHLD MAKE FOR SOME IDEAL SLEEPING WX. WE/LL GO WITH THE SLGTLY COOLER GUID DATA SETS (TWD DEWPT) AS IT APPEARS TO BE A RDTNL COOLING NGT. WK SHR WV MOVING THRU OUR CWA (NOT MUCH MSTR) ON WED WILL ONLY REINFORCE PLEASANT WX. CONVECTIVE TEMPS ARE EXPECTED TO BE REACHED ...SO THERE MIGHT BE A BIT MORE CU THAN IS EXPECTED TUE AFTN. GUID MAX TEMPS AND MAXT MACROS REMAIN PRETTY TIGHT AND WE WILL NOT SWAY MUCH FROM THEM. && .LONG TERM (WWEDNESDAY NIGHT THROUGH MONDAY)... A PRETTY PLEASANT PICTURE EXPECTED THRU SUNDAY WITH THE UNCERTAINTY OF WHERE FRANCES WILL GO AFTER THAT. THE RDG SFC AND ALF THAT IS KEEPING FRANCES ON ITS WRLY TRACK WILL BE NEAR US THRU SUN AND THUS WE WILL HAVE SOME FINE LATE SUMMER WX. THE OVRNGT MDLS HAVE FLIP-FLOPPED WITH RESPECT TO THEIR TREND AS THE CANADIAN WHICH HAD THE NRNMST TRACK AND THE GFS WHICH HAD THE SRNMST TRACK CHANGED POSNS WITH THE OTHERS RMNG BTWN THE TWO. THE 12Z GFS ONCE AGN HAS GONE FTHR S WITH ITS TRACK. NEEDLESS TO SAY NO MATTER WHAT THE SOLN AND EVENTUAL LANDFALL WOULD BE HARD FOR US TO NOT GET SOME INDIRECT EFFECT FROM IT B4 ITS ALL SAID AND DONE. EVEN WITH GEOG MISSES LIKE (OLD) FRAN AND ISABEL...WE HAD SOME NASTY CFPS WITHIN THE NEXT COUPLE OF DAYS AFT THE TROP AIR WAS FINALLY FLUSHED AWAY. && .MARINE... SHORT TERM PROBLEMS INVOLVE SHOWERS AND THUNDERSTORMS CURRENTLY ON RADAR. AN AREA OF PRECIP IS MOVING TOWARD THE NJ COAST WITH MORE PRECIP OVER NJ AND PA AND EVEN MORE PRECIP TO THE SOUTH OVER VA WITH THE REMNANTS OF TS GASTON. WITH AN APPROACHING COLD FRONT AND THE REMNANTS OF GASTON...SEAS SHOULD INCREASE AND WILL HEADLINE WITH A SMALL CRAFT ADVISORY FOR SEAS TONIGHT. WAVE HEIGHTS AOA 5 FT WILL BE POSSIBLE TONIGHT BEFORE SUBSIDING DURING THE DAY TUESDAY. AFTER TOMORROW...HIGH PRES BUILDS INTO THE AREA FOR THE NEXT FEW DAYS. THE TRACK OF FRANCES BEARS WATCHING FOR ANY SWELLS FROM IT TOWARD THE END OF THE FCST PERIOD. && .AVIATION... CLOUD COVER REMAINS OVER THE REGION WITH AREAS OF PRECIP MOVING THROUGH. THE MAIN AVIATION PROBLEMS ARE PRECIP START AND END TIMES AS THESE AREAS MOVE THROUGH. MORE WIDESPREAD PRECIP IS EXPECTED TONIGHT AS THE REMNANTS OF GASTON APPROACH. CIGS HAVE GENERALLY BEEN MVFR THIS AFTERNOON WITH SOME VFR. EXPECT THIS TREND TO CONTINUE UNTIL THE MORE STEADY RAIN MOVES IN. IFR CONDITIONS COULD OCCUR OVERNIGHT WITH THE MORE STEADY PRECIP. COMPLEX OF SYSTEMS MOVES OUT ON TUESDAY AND EXPECT IMPROVING CONDITIONS BY AFTERNOON. && .HYDROLOGY... IT HAS BEEN VERY DRY THE LAST TWO WEEKS IN MOST PLACES AND FFG IS HITTING THE GLASS CEILING AS HIGH AS IT CAN GET ESP IN LOCNS WHICH ARE EXPECTING THE HVYST RAIN AND THUS NO FFA WILL BE ISSUED. WE WILL FRESHEN THE SPS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455. && SHORT TERM/LONG TERM...TFG AVIATION/MARINE...LSN HYDROLOGY...TFG TFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 312 AM EDT MON AUG 30 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-310900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 312 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY. ALSO, SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND TONIGHT. TORRENTIAL DOWNPOURS COULD ACCOMPANY THE SHOWERS AND THUNDERSTORMS CAUSING FLOODING IN POOR DRAINAGE AREAS. THE REMNANTS OF TROPICAL STORM GASTON ARE EXPECTED TO MOVE THROUGH DELMARVA AND SOUTHERN NEW JERSEY TONIGHT. THIS COULD CAUSE THE AREA OF HEAVY RAIN COULD BECOME MORE WIDESPREAD OVER SOUTHERN AREAS EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 339 PM EDT MON AUG 30 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-310400- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 339 PM EDT MON AUG 30 2004 ...SOME HEAVY DOWNPOURS WITH LOCALIZED POOR DRAINAGE FLOODING LIKELY THROUGH TONIGHT... TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF GASTON AND TROPICAL STORM HERMINE WILL CONTINUE TO MOVE INTO THE REGION THIS EVENING. IN ADDITION...A COLD FRONT APPROACHING FROM PENNSYLVANIA WILL TRIGGER ITS OWN SHARE OF SHOWERS AND THUNDERSTORMS. THIS COLD FRONT WILL MOVE TOWARD THE COAST AND PASS THROUGH EASTERN PENNSYLVANIA EARLY TONIGHT REACHING THE PHILADELPHIA METROPOLITAN AREA AROUND MIDNIGHT AND MOVING OFF THE COAST EARLY TUESDAY. TROPICAL MOISTURE WILL REMAIN IN PLACE UNTIL THE COLD FRONT MOVES EAST. THIS MEANS THAT THE STRONGER SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS AS HAS BEEN THE CASE SO FAR TODAY IN BURLINGTON COUNTY AND SUSSEX COUNTY DELAWARE. AS THE REMNANTS OF GASTON MOVE THROUGH LOWER DELMARVA AND SOUTHERN NEW JERSEY LATE THIS EVENING AND OVERNIGHT...MORE WIDESPREAD HEAVIER RAIN COULD AFFECT THOSE AREAS. RAINFALL AMOUNTS IN SOUTHEASTERN NEW JERSEY AND LOWER DELMARVA SHOULD AVERAGE ONE TO THREE INCHES WITH SOME LOCALLY HIGHER AMOUNTS. THE HIGH TIDE IS EXPECTED TO OCCUR THIS EVENING BEFORE THE ONSET OF THE WIDESPREAD HEAVIER RAIN. RAINFALL AMOUNTS ELSEWHERE SHOULD GENERALLY AVERAGE BETWEEN ONE HALF TO ONE INCH...BUT LOCALIZED AMOUNTS UP TO AROUND 3 INCHES ARE LIKELY. WHILE WIDESPREAD STREAM FLOODING IS NOT EXPECTED...A COUPLE OF FASTER RESPONDING STREAMS MIGHT FLOOD IF A COUPLE OF THUNDERSTORMS MOVE OVER THE SAME STREAM. THE RECENT DRY WEATHER HAS GIVEN AREA STREAMS AND RIVERS A CHANCE TO RETURN CLOSER TO NORMAL LEVELS AND MOST PLACES WOULD NEED OVER TWO AND A HALF INCHES OF RAIN IN AN HOUR TO START STREAM FLOODING. NEVERTHELESS...THE HEAVY RAIN WILL CAUSE POOR DRAINAGE AND LOW LYING AREA FLOODING. PLEASE BE WARY OF CHANGING ROAD CONDITIONS TONIGHT AS ONE CAN GO FROM NO RAIN INTO HEAVY DOWNPOURS OVER SHORT DISTANCES. IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL ATTENTION TO THE FORECASTS AND POSSIBLE ADVISORIES OR WARNINGS IF THEY BECOME NECESSARY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THIS SITUATION. GIGI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 809 PM EDT MON AUG 30 2004 DEZ003-004-MDZ019-020-310208- CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-TALBOT MD- 809 PM EDT MON AUG 30 2004 ...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON SOON TO MOVE IN... AT 800 PM...SHOWERS AND THUNDERSTORMS EXTENDED ACROSS WORCESTER AND WICOMICO COUNTIES. THE STORMS...WHICH WERE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON...WERE MOVING TO THE NORTHWEST AT AROUND 25 MPH. SOME OF THESE THUNDERSTORMS COULD PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH. STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION. KRUZDLO
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422018.